Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2002, 6:41 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2002, 6:41 PM CDT (23:41 UTC)
- Expired
- May 25, 2002, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:46 PM CDT | Hail 0.75 | Fordsville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 252341 SVRSDF KYC091-183-260015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 640 PM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HANCOCK COUNTY IN NORTHWEST KENTUCKY NORTHERN OHIO COUNTY IN NORTHWEST KENTUCKY * UNTIL 715 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEANEFIELD...OR ABOUT 54 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PELLVILLE AROUND 645 PM CDT LYONIA...FORDSVILLE...PATESVILLE AROUND 655 PM CDT REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. STUREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 25, 2:00 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT SAT MAY 25 2002 DECENT SHORT WAVE MOVING ACROSS GREAT LAKES...WITH ACCOMPANYING SURFACE LOW. WARM FRONT EXTENDS EAST FROM LOW...WELL NORTH OF FORECAST AREA. COLD FRONT TRAILING SOUTHWEST FROM LOW PRESSURE MOVING INTO SOUTHERN LOWER MICHIGAN WILL MOVE ACROSS CENTRAL KENTUCKY TONIGHT. BEST DYNAMICS WITH THIS SYSTEM WILL REMAIN VICINITY OF SHORT WAVE AND WARM FRONT...BUT FRONT MOVING INTO MODERATELY UNSTABLE AIR WILL BE ENOUGH TO TOUCH OFF SCATTERED THUNDERSTORMS. STORMS ALREADY LINED UP FROM SOUTHERN ILLINOIS NORTHEAST INTO WEST CENTRAL INDIANA. QUESTION CURRENTLY IS IF ANY STORMS WILL BE SEVERE AND WHAT KIND OF PRECIP COVERAGE AND AMOUNTS WILL OCCUR. RIGHT NOW WILL EMPHASIZE SCATTERED STORMS...WITH MOST LOCATIONS GETTING A QUARTER INCH OR LESS. WITH FRONT MOVING SLOWLY ACROSS FORECAST AREA...WILL CONFINE RAIN IN NORTHWEST ZONES TO TONIGHT...BUT WILL MENTION SCATTERED STORMS INTO SUNDAY OVER SOUTHEAST HALF OF FORECAST AREA. PASSAGE OF WEAKENING FRONT WILL BRING ONLY SLIGHTLY DRIER AND COOLER AIR INTO AREA...WITH WARMER TEMPERATURES ON MEMORIAL DAY. FOLLOWING PASSAGE OF SHORT WAVE INTO CANADA...MOREORLESS ZONAL FLOW WILL PREVAIL INTO MIDWEEK BEFORE NEXT SYSTEM APPROACHES SLOWLY FROM THE WEST. THUS NEXT PRECIP CHANCE WILL BE ABOUT THURSDAY. A MUCH DESIRED CHANCE TO DRY OUT HAS DEVELOPED...THOUGH WE DO NOT WANT TO TRANSITION INTO DROUGHT CONDITIONS. .SDF...NONE. REITMEYER
In the hours before
Special weather statement, May 25, 1:00 PM CDT, 5 hours 41 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY. AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON. FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND HIGH DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT. DENMAN
Special weather statement, May 25, 2:16 PM CDT, 4 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY. AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON. FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND HIGH DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT. DENMAN
Special weather statement, May 25, 3:30 PM CDT, 3 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-260400- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM NORTHERN LOGAN COUNTY NORTHEAST TO NORTHERN MADISON COUNTY THEN FURTHER NORTHEAST INTO EXTREME NORTHEAST KENTUCKY. SURFACE LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST TONIGHT AND THE TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH KENTUCKY. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING. CONGER
Local storm report, May 25, 5:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
629 PM EDT SAT MAY 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SCHNELLVILLE IN .75 INCH HAIL
05/25/02 DUBOIS REPORTED BY LAW
ENFORCEMENT.
0615 PM HUNTINGBURG IN WIND DAMAGE
05/25/02 DUBOIS POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
MRCLocal storm report, May 25, 6:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT SAT MAY 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SCHNELLVILLE IN .75 INCH HAIL
05/25/02 DUBOIS REPORTED BY LAW
ENFORCEMENT.
0615 PM HUNTINGBURG IN WIND DAMAGE
05/25/02 DUBOIS POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
0655 PM 6 S SALEM IN WIND DAMAGE
05/25/02 WASHINGTON TWO TREES DOWN ALONG
HIGHWAY 135. REPORTED BY
EMERGENCY MANAGEMENT.
MRCNearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.